|Year : 2021 | Volume
| Issue : 1 | Page : 37-38
Oral isotretinoin therapy and milia formation in patients with acne vulgaris: A prospective study
Fahad AlSaif1, Abdulrhman AlDakhil2, Nourah AlSyefi3, AlBatool AlAmari2, Ahmad AlAmari1, Faisal AlSaif1, Hend AlOtaibi1, Amal Balbeesi1, Nora AlBabtain1
1 Department of Dermatology, King Saud University, College of Medicine, Riyadh, Saudi Arabia
2 Department of Dermatology, King Saud Medical City, Riyadh, Saudi Arabia
3 Department of Dermatology, King Abdullah Bin Abdulaziz University Hospital, Riyadh, Saudi Arabia
|Date of Submission||27-Sep-2019|
|Date of Acceptance||26-Nov-2019|
|Date of Web Publication||04-May-2021|
Dr. Ahmad AlAmari
King Saud University, Riyadh
Source of Support: None, Conflict of Interest: None
Background: Isotretinoin (13-cis-retinoic acid) is effective in acne treatment. Isotretinoin can cause hair loss, xerosis, cheilitis, and nail changes. Milia is a reported side effect; however, little is known about the relationship between oral isotretinoin and milia formation. Purpose: The objective was to investigate milia as a potential side effect of oral isotretinoin treatment. Methods: Fifty-one patients (male/female: 21/30) aged 18–25 years with moderate-to-severe acne vulgaris were treated with a standard dose of oral isotretinoin 0.5 mg/kg/day and a cumulative dose of 120–150 mg/kg. Clinical assessments of milia were obtained at 0, 2, 4, 6, and 8 months of treatment. Results: None of the patients who received oral isotretinoin therapy developed milia. Conclusion: We found no association between oral isotretinoin at a standard dose of 0.5 mg/kg/day and milia formation in patients with moderate-to-severe acne vulgaris.
Keywords: Acne vulgaris, isotretinoin, milia
|How to cite this article:|
AlSaif F, AlDakhil A, AlSyefi N, AlAmari A, AlAmari A, AlSaif F, AlOtaibi H, Balbeesi A, AlBabtain N. Oral isotretinoin therapy and milia formation in patients with acne vulgaris: A prospective study. J Dermatol Dermatol Surg 2021;25:37-8
|How to cite this URL:|
AlSaif F, AlDakhil A, AlSyefi N, AlAmari A, AlAmari A, AlSaif F, AlOtaibi H, Balbeesi A, AlBabtain N. Oral isotretinoin therapy and milia formation in patients with acne vulgaris: A prospective study. J Dermatol Dermatol Surg [serial online] 2021 [cited 2021 Jun 14];25:37-8. Available from: https://www.jddsjournal.org/text.asp?2021/25/1/37/315330
| Introduction|| |
Milia are small cysts caused by keratin retention. They present with white papules of 1–2 mm and are quite common, affecting individuals of all ages and appearing most commonly on the face. They may appear spontaneously or secondary to trauma, ulceration, blistering diseases, or cosmetic procedures. Milia formation has also been reported as a side effect of topical corticosteroids, cyclosporine, sorafenib, penicillamine, and 5-fluorouracil. Although milia is not a serious condition, it can cause emotional distress, particularly in female patients.
Isotretinoin (13-cis-retinoic acid) is a revolutionary medication in dermatology. It targets the main pathophysiological mechanisms of acne vulgaris such as sebum production, follicular keratinization, and leukocytic chemotaxis-induced inflammation. Isotretinoin can be effective for rosacea, hidradenitis suppurativa, and Gram-negative folliculitis.
However, despite the effectiveness and popularity of this unique medication, isotretinoin has been associated with teratogenicity, xerosis, mood change, eczema, cheilitis, nose bleeding, muscle ache, dry eyes, and dyslipidemia. Little is known about the relationship between oral isotretinoin and milia formation. We assessed whether milia develop in patients treated with isotretinoin.
| Methods|| |
This was a prospective study conducted over a 1-year period. Patients were recruited from the outpatient dermatology clinic at King Saud University Hospital in Riyadh, Saudi Arabia, by dermatologists. We included young adults (18–25 years old) with moderate-to-severe acne vulgaris requiring oral isotretinoin therapy. Individuals were excluded from the study if they had a past history of blistering diseases or recent history of sunburn, ulceration, laser treatment, or cosmetic procedures in the past 1 month. Participants who applied topical medications such as phenols, hydroquinone, 5-fluorouracil, or corticosteroid creams in the past 1 month were also excluded from the study.
All patients received oral isotretinoin with a standard dose of 0.5 mg/kg/day and a cumulative dose of 120–150 mg/kg. Clinical assessment of milia was obtained by two blinded experienced dermatologists to minimize observer-expectancy bias at baseline and then at the 2nd, 4th, 6th, and 8th months of treatment.
| Results|| |
Twenty-one male patients and thirty female patients (total: 51 patients) were enrolled in the study. The mean age of the participants was 20.7 years (range: 18–25 years).
None of the patients who received oral isotretinoin therapy developed eruptive or new milia lesions.
| Discussion|| |
In one study of milia as a side effect of oral isotretinoin therapy, milia was observed in 8% of the patients. Eruptive milia occurred over the malar cheeks and inferior eyelids in a patient with severe nodulocystic acne after 4 months of treatment with systemic isotretinoin (dose: 80 mg/day). Three patients developed eruptive milia over the eyelids and periorbital area after receiving low-dose isotretinoin treatment for acne. We found no milia in over fifty prospectively followed isotretinoin-treated acne patients. Milia appear to be at worst an uncommon manifestation of isotretinoin treatment.
Our study had some limitations. First, the sample size was limited. Our study is not informative about milia formation with higher dose isotretinoin.
| Conclusion|| |
In conclusion, we found no association between oral isotretinoin at a standard dose of 0.5 mg/kg/day and secondary milia in patients with moderate to severe acne vulgaris. Further studies involving higher doses of oral isotretinoin are required to explore this possible association.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
| References|| |
Langley RG, Walsh NM, Ross JB. Multiple eruptive milia: Report of a case, review of the literature, and a classification. J Am Acad Dermatol 1997;37:353-6.
Berk DR, Bayliss SJ. Milia: A review and classification. J Am Acad Dermatol 2008;59:1050-63.
Farrell LN, Strauss JS, Stranieri AM. The treatment of severe cystic acne with 13-cis-retinoic acid. Evaluation of sebum production and the clinical response in a multiple-dose trial. J Am Acad Dermatol 1980;3:602-11.
Layton MA, Stainforth JM, Cunliffe WJ. Ten years' experience of oral isotretinoin for the treatment of acne vulgaris. J Dermatol Treat 1992;4:2-5.
Rademaker M. Adverse effects of isotretinoin: A retrospective review of 1743 patients started on isotretinoin. Australas J Dermatol 2010;51:248-53.
Farmer W, Cheng K, Marathe K. Eruptive milia during isotretinoin therapy. Pediatr Dermatol 2017;34:728-9.
Dhir R, Gehi NP, Agarwal R, More YE. Oral isotretinoin is as effective as a combination of oral isotretinoin and topical anti-acne agents in nodulocystic acne. Indian J Dermatol Venereol Leprol 2008;74:187. [Full text]
Altalhab SM, Zainalabidin RA. Eruptive milia associated with isotretinoin. J Dermatol Dermatol Surg 2019;23:44-5. [Full text]